The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
Stu, Mel and the team go through the scenario of the patient with a severe asthma exacerbation
I've heard (but never used) that in severe asthma presentations in patients on Beta Blockers that glucagon should be considered so that the beta agonists work more effectively. Is there data to support this? It wasn't mentioned during part one of this C3. I feel like starting an epi drip is far and away a better strategy, but if we're trying to 'pull out all the stops' to avoid an intubation then I'm wondering if this should be another tool in our armament. Thanks
Not sure the data on glucagon vs insulin glucose...all case reports...problem with glucagon is lots of people vomiting with it.Send toClin Toxicol (Phila). 2011 Apr;49(4):277-83. doi: 10.3109/15563650.2011.582471.High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning.Engebretsen KM1, Kaczmarek KM, Morgan J, Holger JS.Author informationAbstractINTRODUCTION. High-dose insulin therapy, along with glucose supplementation, has emerged as an effective treatment for severe beta-blocker and calcium channel-blocker poisoning. We review the experimental data and clinical experience that suggests high-dose insulin is superior to conventional therapies for these poisonings. PRESENTATION AND GENERAL MANAGEMENT. Hypotension, bradycardia, decreased systemic vascular resistance (SVR), and cardiogenic shock are characteristic features of beta-blocker and calcium-channel blocker poisoning. Initial treatment is primarily supportive and includes saline fluid resuscitation which is essential to correct vasodilation and low cardiac filling pressures. Conventional therapies such as atropine, glucagon and calcium often fail to improve hemodynamic status in severely poisoned patients. Catecholamines can increase blood pressure and heart rate, but they also increase SVR which may result in decreases in cardiac output and perfusion of vascular beds. The increased myocardial oxygen demand that results from catecholamines and vasopressors may be deleterious in the setting of hypotension and decreased coronary perfusion. METHODS. The Medline, Embase, Toxnet, and Google Scholar databases were searched for the years 1975-2010 using the terms: high-dose insulin, hyperinsulinemia-euglycemia, beta-blocker, calcium-channel blocker, toxicology, poisoning, antidote, toxin-induced cardiovascular shock, and overdose. In addition, a manual search of the Abstracts of the North American Congress of Clinical Toxicology and the Congress of the European Association of Poisons Centres and Clinical Toxicologists published in Clinical Toxicology for the years 1996-2010 was undertaken. These searches identified 485 articles of which 72 were considered relevant. MECHANISMS OF HIGH-DOSE INSULIN BENEFIT. There are three main mechanisms of benefit: increased inotropy, increased intracellular glucose transport, and vascular dilatation. EFFICACY OF HIGH-DOSE INSULIN. Animal models have shown high-dose insulin to be superior to calcium salts, glucagon, epinephrine, and vasopressin in terms of survival. Currently, there are no published controlled clinical trials in humans, but a review of case reports and case series supports the use of high-dose insulin as an initial therapy. HIGH-DOSE INSULIN TREATMENT PROTOCOLS. When first introduced, insulin doses were cautiously initiated at 0.5 U/kg bolus followed by a 0.5-1 U/kg/h continuous infusion due to concern for hypoglycemia and electrolyte imbalances. With increasing clinical experience and the publication of animal studies, high-dose insulin dosing recommendations have been increased to 1 U/kg insulin bolus followed by a 1-10 U/kg/h continuous infusion. Although the optimal regimen is still to be determined, bolus doses up to 10 U/kg and continuous infusions as high as 22 U/kg/h have been administered with good outcomes and minimal adverse events. ADVERSE EFFECTS OF HIGH-DOSE INSULIN. The major anticipated adverse events associated with high-dose insulin are hypoglycemia and hypokalemia. Glucose concentrations must be monitored regularly and supplementation of glucose will likely be required throughout therapy and for up to 24 h after discontinuation of high-dose insulin. The change in serum potassium concentrations reflects a shifting of potassium from the extracellular to intracellular space rather than a decrease in total body stores. CONCLUSIONS. While more clinical data are needed, animal studies and human case reports demonstrate that high-dose insulin (1-10 U/kg/hour) is a superior treatment in terms of safety and survival in both beta-blocker and calcium-channel blocker poisoning. High-dose insulin should be considered initial therapy in these poisonings.PMID: 21563902 DOI: 10.3109/15563650.2011.582471[PubMed - indexed for MEDLINE]
In the general practice rural setting might have to use glucagon 1mg -2mg might be sufficient if on B blocker .For vomiting got maxolon Iv and ondansetron Iv slower even sublingual prophylacticClearly Asthmatics Diltiazem better than BBlockers to use in the first place for SVT.Half dose Theophyllines help COPD may help half dose in asthmatics .Glucagon if patient on P blockers ought be a strong option and early on .
Great review. As part of the work-up , the clinician looked for evidence of R heart strain on focused echo. It's worth recalling that severe asthma can lead to acute R heart strain (whether seen by echo or EKG) which should resolve as the pt improves. In my opinion, seeing a dilated RV should not dictate PE work-up/treatment. Rather, it should prompt a strong consideration of this diagnosis and perhaps work-up if the patient fails to improve clinically as expected or if the RV strain findings persist despite resolution of bronchospasm. Lastly, worth mentioning that while RV strain should be reliably seen in the patient in shock from PE---the absence of RV strain on focused echo in the patient not in shock certainly is not enough to rule out acute PE.
My last severe acute asthma patient I had to intubate for apnoea. While he reached max. possible therapy including all the mentioned iv treatment he has just got exhausted and stopped breathing. Surprisingly, just before the apnoea, his air entry at that point was excellent and with normal work of breathing and minimal use of accessory muscles. His wheeze was at the minimum.
On the issue of B blockers and glucagon, my understanding is that glucagon or the high dose insulin/glucose treat cardiovascular complications of B blockers but not the respiratory/airway ones
What you do matters.